ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO215

Nivolumab-Induced Acute Interstitial Nephritis

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Elkarmi, Zaid Ali Zuhair, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
  • Kochar, Tina, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
  • Rawala, Muhammad, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
  • Patel, Alokika, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
Introduction

Nivolumab, an anti-programmed death – 1 (PD-1) monoclonal antibody, is an immune checkpoint
inhibitor that has recently been approved for use as treatment for various cancers including melanoma,
renal cell carcinoma, non-small cell lung cancer and squamous cell carcinoma.
However, immune checkpoint inhibitors have been linked to a different array of immune related side
effects affecting dermatological, gastrointestinal, endocrinological, hepatic, and renal systems.
There have been a few documented occurrences of nephrotoxic side effects.

Case Description

We present a case of a 73-year-old male patient who was diagnosed with clear cell renal cell carcinoma
with extensive necrosis, lung metastasis and renal vein thrombosis in 08/2021. The patient was started
on Cabozatinib chemotherapy with initial good response.The patient was started on Nivolumab in
01/2023 in combination with lower dose of Cabozatinib as the response to cabozatinib was suboptimal.
Two months after starting Nivolumab the patient was admitted with c/o right flank pain.

He was found to have evidence of acute kidney injury (AKI). BMP showed a creatinine of 7.21 mg/dl,
BUN 57, Na 134 mg/dl, K 5.7 mg/dl. Urinalysis showed 30 mg / dl proteinuria, 4 rbc / hpf, +1 blood, and
urine spot protein to creatinine ratio was 1 gm / gm. CBC revealed a normal white blood cell count and
no eosinophilia. Soon after admission the patient developed uremic symptomatology and had to be
initiated on Hemodialysis and a renal biopsy was planned. Renal biopsy report was consistent with signs
of acute interstitial nephritis with associated tubulitis, normal appearing glomeruli, negative
immunofluorescence, and minimal intimal fibrosis.

The patient was started on intravenous methylprednisolone 2 mg / kg for a total of 3 days followed by
oral prednisone 1 mg / kg. Kidney function slowly improved and stabilized after 2 weeks with a
creatinine of 4.4 mg / dl with no need for further hemodialysis sessions.

Discussion

It is challenging to differentiate between cases of AIN versus acute tubular necrosis (ATN), which occur
commonly in patients with cancer. The following case report highlights AIN as a cause of AKI in

patients receiving Nivolumab and how good clinical judgement along with timely intervention can lead
to reversal of dialysis dependent AKI